South Dakota, 2024

Flash Flood and Hail in South Dakota, August 19, 2024

August 19, 2024 · NWS UNR · 11 events in 3 counties and zones

A severe storm tracked out of northeast Wyoming and across the northern Black Hills area to the west central South Dakota plains during the evening hours. The storm produced large hail and heavy rain across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe storm tracked out of northeast Wyoming and across the northern Black Hills area to the west central South Dakota plains during the evening hours. The storm produced large hail and heavy rain across the area. Flash flooding was noted in Deadwood later in the evening as two to five inches of rain fell in about three hours from several thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 19, 4:06 PM MST, 2 hours 26 minutes earlier. Its key messages:

  • Scattered storms expected this afternoon. One or two storms could be strong to severe with hail and strong winds.
  • Chances for isolated to scattered storms continue near daily through the week.
  • Elevated fire weather conditions for Tuesday and Wednesday, especially over northeastern WY and far southwestern SD.
Area forecast discussion, Aug 19, 4:06 PM MST, 2 hours 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
506 PM MDT Mon Aug 19 2024

.KEY MESSAGES...

- Scattered storms expected this afternoon. One or two storms
  could be strong to severe with hail and strong winds.

- Chances for isolated to scattered storms continue near daily
  through the week.

- Elevated fire weather conditions for Tuesday and Wednesday,
  especially over northeastern WY and far southwestern SD.

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 108 PM MDT Mon Aug 19 2024

Current surface analysis shows low pressure over the eastern MT/WY
border, with a frontal boundary stretching south through eastern
Wyoming into Colorado. Water Vapor and upper air models show ridge
over the northern and central plains, with an upper high over the
southern plains, shortwave currently riding up the ridge to our
west this afternoon. Breezy southeasterly winds are bringing
moisture into the region, with many areas staying above 50% RH
today. Temperatures currently sit in the mid 70s to mid 80s for
most places.

As clouds begin to move out this afternoon, we'll see increasing
mid-level lapse rates. Shortwave moving through the region today
coupled with upslope flow over the Black Hills, will bring
scattered storms into the region. The better CAPE sits in the
western half of the forecast area, with values in the 2000-2500
j/Kg range, decreasing as you go east towards central SD. Shear is
not so great, generally in the 25-35kt range across the area.
Still ample enough energy and moisture to generate a couple strong
to severe storms this afternoon into early evening, provided
cloud cover breaks enough. Strong winds and marginally severe hail
will be the main threats today.

Upper ridge shifts a bit eastward through today, but generally
models keep mild ridging over the northern plains, with
southeasterly surface flow providing moisture into the region for
much of this week, bringing near daily chances for showers and
storms. Less instability over the next few days will likely limit
severe chances for Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 505 PM MDT Mon Aug 19 2024

Scattered thunderstorms are expected this evening, mainly across
the western SD plains after 02Z. IFR conditions expected in
stronger storms, especially from the Black Hills onto the western
SD plains. Activity may linger through tonight from northwest SD
through south central SD. VFR conds expected Tues.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Dye
AVIATION...JC
Hazardous weather outlook, Aug 19, 2:34 AM MST, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
334 AM MDT Mon Aug 19 2024

SDZ001-002-012-013-024>031-041-042-072>076-078-WYZ054>060-201300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Western Fall River-
Northern Oglala Lakota-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River-
Southern Oglala Lakota-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
334 AM MDT Mon Aug 19 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include hail and strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday and Wednesday. A few
storms may produce hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-077-201300-
Ziebach-Haakon-Northern Jackson-Bennett-Mellette-Todd-Tripp-
Southern Jackson-
334 AM MDT Mon Aug 19 2024 /434 AM CDT Mon Aug 19 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated storms are possible today and tonight. Severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible Tuesday and Wednesday. A few
storms may produce hail and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 19, 3:27 PM MST, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
427 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             9 ENE Wewela            43.06N  99.61W
08/19/2024  M0.64 inch       Tripp              SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             6 W Hermosa             43.82N 103.31W
08/19/2024  M0.73 inch       Custer             SD   CoCoRaHS

            24-hour rainfall.

0700 AM     Rain             9 N Wewela              43.14N  99.80W
08/19/2024  M1.15 inch       Tripp              SD   CoCoRaHS

            24-hour rainfall.

0900 AM     Rain             1 ESE Pactola Resv      44.06N 103.48W
08/19/2024  M0.95 inch       Pennington         SD   Co-Op Observer

            24-hour rainfall.

&&

JC
Special weather statement, Aug 19, 4:15 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
515 PM MDT Mon Aug 19 2024

WYZ056-057-192345-
Wyoming Black Hills WY-Western Crook WY-
515 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CROOK COUNTY
THROUGH 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of New Haven, or 33 miles northwest of Sundance,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oshoto, New Haven, and Devils Tower National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4455 10505 4473 10507 4484 10472 4458 10461
TIME...MOT...LOC 2315Z 248DEG 25KT 4468 10493

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JC
Local storm report, Aug 19, 5:27 PM MST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
627 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     Devils Tower            44.59N 104.71W
08/19/2024                   Crook              WY   Public

            Reports of trees down and broken windows.

&&

CALDERON
Local storm report, Aug 19, 5:40 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
640 PM MDT Mon Aug 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tstm Wnd Gst     1 S Devils Tower        44.58N 104.72W
08/19/2024  M54 mph          Crook              WY   Mesonet

0550 PM     Hail             Devils Tower            44.59N 104.71W
08/19/2024  E1.50 inch       Crook              WY   Public

            Hail is over a foot deep.

0630 PM     Hail             8 NNE Sundance          44.52N 104.32W
08/19/2024  E1.50 inch       Crook              WY   Trained Spotter

            Hail is covering the ground.

&&

CALDERON
Special weather statement, Aug 19, 6:12 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
712 PM MDT Mon Aug 19 2024

WYZ056-200145-
Western Crook WY-
712 PM MDT Mon Aug 19 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CROOK COUNTY
THROUGH 745 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Oshoto, or 28 miles northeast of Gillette, moving
east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Carlile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4449 10508 4460 10508 4459 10479 4441 10480
TIME...MOT...LOC 0112Z 282DEG 22KT 4453 10503

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JC

The radar

The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Lawrence

When
August 19, 6:32 PM MST
Where
Lawrence County, Spearfish
Measured
1 in hail
Reported by
Public
Coordinates
44.490, -103.860

Hail, Lawrence

When
August 19, 6:35 PM MST
Where
Lawrence County, 3 mi ESE of Cheyenne Crossing
Measured
2 in hail
Reported by
Public
Coordinates
44.283, -103.814

Hail, Lawrence

When
August 19, 6:45 PM MST
Where
Lawrence County, Deadwood
Measured
1 in hail
Reported by
Public
Coordinates
44.380, -103.730

Hail, Lawrence

When
August 19, 6:45 PM MST
Where
Lawrence County, Deadwood
Measured
1.75 in hail
Reported by
Public
Coordinates
44.380, -103.730

Hail, Lawrence

When
August 19, 7:00 PM MST
Where
Lawrence County, 2 mi SW of Galena
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.309, -103.669

Hail, Lawrence

When
August 19, 7:01 PM MST
Where
Lawrence County, 4.83 mi SSW of Galena
Measured
2 in hail
Reported by
Public
Coordinates
44.270, -103.690

Hail, Meade

When
August 19, 7:20 PM MST
Where
Meade County, Tilford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.300, -103.420

Thunderstorm Wind, Meade

When
August 19, 8:35 PM MST
Where
Meade County, 12.45 mi N of (Rca)ellsworth Afb
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.330, -103.110

The observer estimated wind gusts at near 60 mph.

Flash Flood, Lawrence

When
August 19, 9:00 PM MST to 11:00 PM MST
Where
Lawrence County, Central City to 0.69 mi SSE of Deadwood
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.370, -103.770

Thunderstorms during the evening hours dumped two to five inches of rain in less than three hours over portions of northern Lawrence County. Runoff from the heavy rain caused minor street flooding in Deadwood and a small portion of Crook Mountain Road to be inundated with water and debris.

Thunderstorm Wind, Meade

When
August 19, 9:25 PM MST
Where
Meade County, 13.66 mi ENE of Ellsworth Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.190, -102.830

Wind gusts were estimated at around 60 mph.

Thunderstorm Wind, Pennington

When
August 19, 10:06 PM MST
Where
Pennington County, 3 mi NW of Wasta
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.101, -102.493

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204439, 1204443, 1204442, 1204445, 1204448, 1204450, 1204446, 1204451, 1204485, 1204452, 1204453.